Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Should I take beta blocker for controlling blood pressure or can I try to control with my diet?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
Hi, I am 27 years old, non smoker, non alcho. My height is 6 feet 1 inch. And i weight was 80 Kgs before a month. Now i lost nearly 3Kgs. For past 4months i was worried too much about my health that caused health anxiety and stress without even my knowledge. I read all articles on internet about heart failure and other stuffs that increased my stress. Recently, i got a chest discomfort and i vistited a doctor. My heart rate was 132 bpm during ECG. My doctor had 2D echo and everything was normal. My fasting sugar level is 80 and post lunch 122. My Total Cholestrol 148, HDL 38, LDL 90, TriGlycerides 109. CBP was normocrytic. My blood pressure was 150 when i visited doctor first time. Now its around 130/90. It also went low to 110/70 when i visited a doctor second time around 6PM. But i was hungry that time ,as i did not have my lunch. for past two weeks i walk daily for around 45 mins. I took Ivabradine 5 mg daily once after lunch. I visited a Cardiologist yesterday and had a TMT. The CSA was negative, Exercise tolerance good. I was able to achieve 97% of my target at stage 4 of TMT. During resting time when i check my pulse rate its very much normal, but when i think too much of it it shoots up. Doctor suggested me BetaBlocker for my Blood pressure as it was 160/90 yesterday and shot upto 220/80 during TMT. The lower end remained at 80 during entire TMT test. Should i start taking BetaBlocker at this young age and continue life long or can i try to reduce it by my diet and exercise?
Posted Thu, 9 Jan 2014 in Hypertension and Heart Disease
Answered by Dr. Chakravarthy Mazumdar 1 hour later
Brief Answer: Continue Beta Blocker Detailed Answer: Hi My opinion is you should continue beta blocker. Now coming to the duration of using this would be decided on frequent monitoring of the blood pressure. You do not have essential hypertension (no cause). The blood pressure that you have is because of anxiety. This is called secondary hypertension. So the cause has to be treated as well. Beta blockers are excellent drugs during anxiety. So in actual the doctor is treating the anxiety as well. You have to understand good things here that you do not have heart disease. You were ruled out with all the tests available for any organic heart disease. You have excellent control of blood cholesterol and exercise tolerance is good. These are good things that goes against any organic problem and non serious issue. However anxiety attacks can ruin your life. You should also consult a Psychiatrist / Psychologist for CBT. That is more appropriate for you than seeing a cardiologist at this age. Please let me know if you have further concerns.
Above answer was peer-reviewed by
Follow-up: Should I take beta blocker for controlling blood pressure or can I try to control with my diet? 17 hours later
Thank you very much for your details answer sir. I have started taking Betacard 50mg twice daily. My BP today morning was 117/78. It may be because of the tablet i took last night. I have not taken much tablets in my entire life as i rarely fall ill. So i would be highly obliged if you would clarify few of my doubts mentioned below. 1)What are the side effects expected due to this tablet? Does Beta blockers really weaken my body? 2)Does it cause any long term permanent damage, like lowering exercise tolerance and so on? 3)What are the abnormal symptoms that i should let the doctor know? 4)What should i do to overcome the side affects? 5)What should i eat? what should not i eat when taking this tablet?7) 6)I lost nearly 8 Kgs in past 4 months. is it because of my Stress or BP? can i go to Gym to build my body back while taking this tablet. It all started when i prepared my preparations for marathon 4 months back when i practices long distance running and caused a mild chest pain which inturn increased my health anxiety. 7)So can i continue doing long run aerobic exercises while taking this tablet? Thanks you very much
Answered by Dr. Chakravarthy Mazumdar 2 days later
Brief Answer: beta blocker on maintainence therapy Detailed Answer: Hi I understand it. We come across many people who are initially reluctant to initiate medication. They require one or two sessions of counseling with their family as well. We do not agree to the point that everyone gets older year by year and our stamina reduces as we age. A normal person who used to run marathon in his 20's can only run half marathon in 30's as he age and the lung capacity reduces. Let me answer your queries simply. 1) Side effects are minimal. Yearly lipid panel needs monitoring. The non exertional heart rate may reduce. 3) Fatigue, high lipids, erection disturbances, too exhausted on exercise. 4) Keep follow up with your doctor regularly. The best way to understand the earliest side effect 5) No dietary restrictions. Whole grains, Iron rich diet and restrict processed food is general advice. 6) You can safely work out but do not over exhaust. Trained and targeted heart rates work outs are preferable. The target heart rate has to re looked every 6 months. It can change. So it is important to get stress tests every 6 months to one year. 7) Keep your doctor informed about the aerobic exercises while you are on therapy. Let me know your concerns.
Above answer was peer-reviewed by
Follow-up: Should I take beta blocker for controlling blood pressure or can I try to control with my diet? 1 hour later
Thank you very much sir. I started monitoring my BP at home. I measure 3 times a day. My BP sometimes goes as below as 99/65 with pulse rate 54. Not sure if this is the side effect of the tablet. Any guidelines I should follow on Home monitoring of BP such that i don't misjudge by Pressure level?. I use Rossmax AV151f Digital Bp Monitor. Also i see i get the BP high when i check in doctor's office. MY BP machine also reads high at the same time when i cross checked. around 140/90. Rest of the time its very much normal. I also have a chest pain on the center and right(no pain on left after i started taking this tablet). I used to have similar pain and was diagnosed with Hiatus hernia a year back. But the Gastroenterologist told me i need not do anything about it as its very common and can be controlled by stop eating gatric foods. Also my friend told me that he was taking similar atenolol tablet for past 4 years and his fasting glucose level keeps increasing considerable amount each year. His age is around 32. My fasting glucose level now is 80 and post meal 122. Does this tablet lead to diabetes in long run?. if yes, anything i can do to avoid or delay it as much? . P.S My mother is diabetic and my father is hypertensive(only at age 55 when he was diagnosed with glaucoma) My father had a similar high heart rate(tachycardia) at age of 22 and was not taken into NCC. so i hope the genetics also play a imp role in my scenario. Hope all goes good for me, and i get rid of this tablet early with doctor's advise. Thanks again.
Answered by Dr. Chakravarthy Mazumdar 34 minutes later
Brief Answer: Measure BP at home twice a week Detailed Answer: Hi Please do not measure BP at home repeatedly. Measure and record only thrice a week after an early morning exercise and sitting for 15 minutes in chair and with back straight and BP apparatus at the level of your heart on your right hand. Measure twice and average it before you record in a book that you take to the doctor. White coat hypertension is very common when measured in doctor's office. The doctor can decode this when you show your readings to him. It is generally raised by 5 to 10%. The chest pain can be rightly attributed to hiatal hernia. It should not recur if you stop the spicy food. Peppermint, coffee, alcohol, tomato, onions can increase the reflux and cause similar pain. Check them. The glucose intolerance is raised in some people who had taken non selective Beta blockers. Treatment in hypertensives with a non-selective beta-blocker can in some patients cause a considerable deterioration of the glucose tolerance, presumably due to inhibition of insulin release.The research were done on hypertensives. For you the Beta blocker is prescribed for anxiety. If the fasting blood glucose is raised on consecutive Fasting blood sugar levels done once a year for three years then the doctor could change it. Until then there is no need to worry about it.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor